Persistent bradycardia after hypoglycaemia: a case report and a brief literature review

  • Beatrice Gasperini | beatricegasperini@hotmail.com Department of Geriatrics and Rehabilitation, Santa Croce Hospital, AO Ospedali Riuniti Marche Nord, Fano (PU), Italy.
  • Pierpaolo Lamanna Department of Geriatrics and Rehabilitation, Santa Croce Hospital, AO Ospedali Riuniti Marche Nord, Fano (PU), Italy.
  • Rocco Serra Department of Geriatrics and Rehabilitation, Santa Croce Hospital, AO Ospedali Riuniti Marche Nord, Fano (PU), Italy.
  • Roberto Montanari Department of Geriatrics and Rehabilitation, Santa Croce Hospital, AO Ospedali Riuniti Marche Nord, Fano (PU), Italy.
  • Antonio Cherubini Department of Geriatrics and Italian National Research Centre on Aging (IRCCS-INRCA), Ancona, Italy.
  • Emma Espinosa Department of Geriatrics and Rehabilitation, Santa Croce Hospital, AO Ospedali Riuniti Marche Nord, Fano (PU), Italy.

Abstract

Hypoglycaemia can cause cardiac arrhythmias such as QT interval prolongation and ventricular arrhythmias. Supraventricular arrhythmias and sinus bradycardia were rarely reported. We present the clinical case of an 84- year-old man who developed a persistent bradycardia after a hypoglycaemic episode. After restoration of normoglycaemia, bradycardia persisted for almost eighteen hours, without QT prolongation or any symptoms. Hypoglycaemia is an unusual cause of bradyarrhytmias mainly mediated by neurologic and endocrine systems. Our clinical case supports recent recommendations for more relaxed inpatient glycaemic targets in frail older adults who may be particularly vulnerable to hypoglycaemia and its consequences.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2019-04-18
Info
Issue
Section
Case Reports
Keywords:
Bradycardia, hypoglycaemia, comorbidity.
Statistics
  • Abstract views: 474

  • PDF: 212
  • HTML: 16
How to Cite
Gasperini, B., Lamanna, P., Serra, R., Montanari, R., Cherubini, A., & Espinosa, E. (2019). Persistent bradycardia after hypoglycaemia: a case report and a brief literature review. Geriatric Care, 5(1). https://doi.org/10.4081/gc.2019.7670